kids

Australian parents don't know how to safely give their children pain relief, study finds.

Many parents don’t know how to safely give their children paracetamol and ibuprofen, a new Australian study has found.

Researchers from the University of Wollongong (UOW) found that “highly educated” parents had gaps in their knowledge about over-the-counter pain relief, which could put children at risk of side effects.

The mistakes.

In a study of 174 people, a quarter of caregivers did not know the maximum daily dose of paracetamol and just under half didn’t know how many days in a row this dose could be safely given.

Over a third didn’t know that liver toxicity could result from overdose.

It is important to treat a fever. Image via iStock.

Associate Professor Judy Mullan, from UOW, said the findings were similar with ibuprofen.

ADVERTISEMENT

"A quarter didn't know the maximum daily dose and almost a half of the population don’t realise there are potential side effects associated with using the medications long term," she told Mamamia.

Almost all the parents surveyed were women, with an average age of 36 years old.

Listen: Keep Your Filthy Smoker Hands Off My Baby (post continues below...)

Dr Mullen, one of the authors of the study, said overdosing could cause serious problems.

"The long-term consequence for paracetamol, if you give over the recommended daily dose, is liver toxicity. With ibuprofen, the long-term consequences are kidney damage," she said.

What to look for

Researchers found over the past 10 years paracetamol has been "a main offender" with children under the age of six being admitted to hospital for accidental overdose.

"Usually you can dose them up for about up to three days and then if the temperature hasn’t gone or the pain hasn’t gone then they suggest you come in," said Dr Mullen.

"The biggest concern with the paracetamol is that paracetamol can be present in a number of different mixtures.  So if you abide by the maximum daily dose but if you don’t know, long term, you are giving a combination of things or giving them a high dose, longer than suggested, it can actually cause liver toxicity," she added.

The associate professor says the findings don't mean there's a need to shy away from using over-the-counter pain relief because treating a fever is important.

Parents naturally want to help their kids when they are in pain. Image via iStock.

The advice

"I think what parents should do is talk to their doctor and pharmacist about how long they can take them [medicines] and the potential side effects of the drugs and make sure that they stay within the directions as per the side of the pack," said Dr Mullen.

"Read the packaging, even if you have given it before," she added.

"[Read about] the maximum daily dose and the maximum days that is recommended for the child and also if you are using any other medication with it, make sure that there’s no paracetamol or ibuprofen – depending on the over the counter generic product – check with your pharmacist."

FROM OUR NETWORK
00:00 / ???